Florida, 2020

Hail and Damaging Winds in Florida, August 9, 2020

August 9, 2020 · NWS MLB · 6 events in 2 counties and zones

Afternoon thunderstorms that developed along the sea breeze collision became severe, producing large hail in Volusia County, and damaging winds in Volusia and Orange Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Afternoon thunderstorms that developed along the sea breeze collision became severe, producing large hail in Volusia County, and damaging winds in Volusia and Orange Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 9, 2:13 PM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Aug 9, 2:13 PM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
313 PM EDT Sun Aug 9 2020

.DISCUSSION...High pressure ridging across the area continues to
provide a weak pressure gradient with light winds across ECFL. The
ECSB has developed and is pushing inland across the area. High's
realized today will approach the L-M90s and with formation/passage
of the sea breeze coastal communities will drop back into the U80s.
The added humidity has produced peak heat index values in upwards of
102-108F across much of the area.

While some isolated-scattered convection (Martin/St. Lucie counties)
has developed along the ECSB, we can expect greater coverage and
intensity into the interior through late afternoon/early evening
with additional boundary interactions. The continued storm threats
remain frequent lightning, wind gusts up to 40-45 mph, and locally
heavy rainfall up to 2-3 inches due to slow and erratic storm
motion. Convection will then decrease into mid evening with any
lingering storms or light rainfall diminishing.

Cloud debris from earlier convection will thin from late evening
through the overnight. Temperatures overnight will fall back into
70s late.

Previous Extended Forecast Discussion Modified...

Monday-Tuesday...Generally light flow pattern expected to begin the
week, as east central Florida is sandwiched between high pressure
over the GOMEX and the subtropical ridge over the Atlantic. With
weaker flow, both the east and west coast seabreezes will develop
and push inland, eventually colliding over the interior. Thus, the
highest PoPs will be west of I-95, have PoPs 40-50% there and 30-40%
along the coast on Monday/Tuesday. After the initial sea breeze
collisions, convection will be largely dominated by boundary
interactions through the afternoon and into early evening. Afternoon
highs in the mid 90s inland, with low 90s along the coast. Lows in
the low to mid 70s.

Wednesday onward...By mid week, the western Atlantic ridge axis will
shift slightly north of the area. This would bring stronger onshore
flow to the area, perhaps decreasing storm coverage over much of the
eastern side of the peninsula, with storms focusing on the western
side. However, GFS forecast soundings suggest steering flow
remaining light and PWATs 1.8+". The ECMWF also remains quite wet.
So, have not deviated much from the inherited forecast, with PoPs 50-
60% through the end of the week. Highs in the low 90s mid week
onward, with morning lows in the mid 70s, except for upper 70s along
the coast as onshore flow strengthens.

&&

.AVIATION...Westward-moving Atlantic seabreeze will focus the
majority of showers/storms away from the coastal terminals and
toward the interior for the rest of this afternoon and evening. The
exception is at DAB where some light westerly flow could push a few
storms back toward the east through early evening. Convection has
also been persistent in developing just offshore of the Treasure
Coast so far this afternoon and will have to watch for some storms
to push onshore near SUA. Showers and storms expected to dissipate
within a couple hours after sunset this evening with VFR conditions
prevailing overnight.

&&

.MARINE...Afternoon-Tonight...Lingering isolated showers and
lightning storms exist into mid afternoon across the southern near
shore waters and Gulf Stream. Onshore flow forecast to become more
southerly this evening, then a general variable to offshore
component late while remaining light. Seas will remain around 1-2
feet.

Extended Marine Extended Forecast Discussion...

Monday-Thursday...The subtropical ridge axis will remain draped
across the area through midweek. This will continue favorable
boating conditions, with generally light southerly winds each
morning, becoming E/SE at 5-10kts in the afternoon as the seabreeze
forms. Then, the ridge axis will shift northward beginning late
Wednesday, bringing increased onshore flow. Winds then becoming
around 10kts. Seas will remain favorable at 1-2ft, with areas of 3ft
well offshore possible on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  75  92  76  92 /  20  40  30  50
MCO  76  94  76  94 /  20  50  20  50
MLB  76  90  76  90 /  10  30  10  40
VRB  74  90  75  90 /  10  30  10  30
LEE  77  95  76  94 /  30  50  20  40
SFB  77  95  76  94 /  30  50  20  50
ORL  78  94  76  94 /  20  50  20  50
FPR  74  91  75  91 /  10  30  10  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

ALL FORECAST GRIDS...Sedlock
RADAR/IMPACT WEATHER....Kelly
AVIATION...Combs
Hazardous weather outlook, Aug 9, 10:00 AM EST, 5 hours 29 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
1100 AM EDT Sun Aug 9 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
1100 AM EDT Sun Aug 9 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms will develop across the
area this afternoon, mainly west of I-95, along and inland of the
westward moving east coast sea breeze. Greatest storm coverage is
expected near to northwest of the I-4 corridor from late afternoon
through early evening where sea breeze and storm outflow boundary
interactions will occur into late day. Main storm threats will be
frequent lightning strikes and locally heavy rainfall, as well as
wind gusts up to 40 to 45 mph and small hail in any isolated
stronger storms.

.FLOOD IMPACT...
Slow moving storms will have the potential to bring locally heavy
rainfall totaling 2 to 3 inches across portions of the interior
counties late this afternoon, especially near to northwest of the I-
4 corridor. Temporary flooding of roads, and other poorly drained
and low lying areas may result.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest after 4 PM due to tidal effects. To reduce your
chance of being caught in the seaward pull of a rip current, swim
only within sight of a lifeguard, and never swim alone, while
following social distancing guidelines.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts in excess of 35 knots will be possible this afternoon
in and close to lightning storms, mainly over the inland lakes.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Above normal chances for showers and lightning storms expected
each afternoon, especially across the interior, from early to the
middle of this week. The greatest threats will be frequent cloud
to ground lightning strikes, gusty winds, and torrential
downpours.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed this afternoon and tonight.

Sedlock/Weitlich

In the hours before

Special weather statement, Aug 9, 3:04 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Melbourne FL
404 PM EDT Sun Aug 9 2020

FLZ041-092045-
Inland Volusia FL-
404 PM EDT Sun Aug 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VOLUSIA COUNTY UNTIL 445
PM EDT...

At 404 PM EDT, Doppler radar was tracking a strong thunderstorm over
DeLand, moving south at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Deltona, Daytona Beach, DeLand, Orange City and Lake Helen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2915 8113 2889 8110 2891 8136 2892 8136
      2892 8135 2895 8136 2915 8133
TIME...MOT...LOC 2004Z 001DEG 6KT 2902 8125

Smith

The radar

The Melbourne radar (KMLB), 110 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Volusia

When
August 9, 3:29 PM EST
Where
Volusia County, 1.39 mi ESE of Orange City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.940, -81.280

A trained spotter reported quarter sized hail in Orange City.

Hail, Volusia

When
August 9, 3:36 PM EST
Where
Volusia County, 1.38 mi S of Orange City
Measured
1.75 in hail
Reported by
Public
Coordinates
28.930, -81.300

The public reported hail to the size of golf balls in Orange City.

Thunderstorm Wind, Volusia

When
August 9, 3:39 PM EST
Where
Volusia County, 0.61 mi W of De Bary
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
28.880, -81.310

Local broadcast media relayed reports of a roof awning that was blown onto the roof of an adjacent home in DeBary. Several trees were downed across the area, and a boat carport was blown across a yard. An additional report was received from Orange City where large tree branches were downed on Dixon Street.

Hail, Volusia

When
August 9, 3:46 PM EST
Where
Volusia County, 2.28 mi NW of Deltona
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
28.920, -81.260

Several reports of half dollar to golf ball sized hail were received from trained spotters and the public in Deltona.

Hail, Orange

When
August 9, 4:30 PM EST
Where
Orange County, 1.4 mi WSW of Clarcona
Measured
1 in hail
Reported by
Public
Coordinates
28.610, -81.500

The public reported quarter sized hail near the intersection of Clarcona Ocoee Road and North Apopka Vineland Road in Clarcona.

Thunderstorm Wind, Orange

When
August 9, 5:23 PM EST
Where
Orange County, 0.61 mi E of (Mco)orlando Intl Ar
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
28.430, -81.310

The ITWS at the Orlando International Airport measured a peak wind gust of 54 knots from the northwest.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyWarnings in Florida, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905866, 906139, 906140, 906141, 906142, 906143.